Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Wilmington, OH

July 10, 2017Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 10, 2017, 4:12 PM EDT for Franklin County, Ohio. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 4:12 PM EDT (20:12 UTC)
Expired
Jul 10, 2017, 7:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:16 PM EDTFLASH FLOOD4 S Gahanna, OHREPORTS OF ROAD CLOSURES ALONG HAMILTON ROAD.
Jul 10, 4:16 PM EDTHEAVY RAIN 2.025 Nnw Downtown Columbus, OH
Jul 10, 4:20 PM EDTFLASH FLOOD2 E Hilliard, OHAREAS OF DUBLIN RD BETWEEN DAVIDSON AND FISHINGER FLOODED AND IMPASSIBLE
Jul 10, 4:20 PM EDTFLASH FLOOD3 N Downtown Columbus, OHALONG HIGH STREET BETWEEN E. 12TH AND E. 15TH
Jul 10, 5:30 PM EDTFLASH FLOOD4 E Gahanna, OHWATER COVERING NEIGHBORHOOD ROADS.
Jul 10, 5:37 PM EDTFLASH FLOOD6 E Downtown Columbus, OHCREEK ON ROBINWOOD AVENUE IS SPILLING ONTO ROAD.
Jul 10, 6:25 PM EDTFLOOD2 W Gahanna, OHSTILL CONSIDERABLE WATER ON BRIDGESTONE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS51 KILN 102012
FFWILN
OHC049-102315-
/O.NEW.KILN.FF.W.0061.170710T2012Z-170710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
412 PM EDT MON JUL 10 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Franklin County in central Ohio...

* Until 715 PM EDT.

* At 411 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Heavy rain continues to fall 
  with another inch possible across some areas. Runoff from this 
  excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Upper
  Arlington, Gahanna, Hilliard, Worthington, Bexley, Canal
  Winchester, Groveport, Minerva Park, Ohio State University, Easton,
  Lake Darby, Whitehall, New Albany, Grandview Heights and Obetz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3994 8279 3994 8281 3991 8281 3991 8280
      3983 8281 3985 8323 4011 8318 4011 8276

$$

Novak
1 follow-up statement
620 
WGUS71 KILN 102306
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
706 PM EDT MON JUL 10 2017

OHC049-102316-
/O.EXP.KILN.FF.W.0061.000000T0000Z-170710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin OH-
706 PM EDT MON JUL 10 2017

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY WILL EXPIRE AT 715 PM
EDT...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3994 8279 3994 8281 3991 8281 3991 8280
      3983 8281 3985 8323 4011 8318 4011 8276

$$

Novak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:09 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 2:09 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
209 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Disturbances traveling along a slow moving front will provide
the focus for thunderstorms today through Tuesday. Hot
temperatures are expected Wednesday when the front is forecast
to lift north of the area. The likelihood for thunderstorms will
return Thursday as the front sags south toward the Ohio River.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCV moving into northwest Ohio will continue east. Already
starting to see new convection develop out ahead of this
feature. These storms will push through central Ohio this
afternoon. Additional activity diving southeast across western
Indiana should weaken as it approaches the forecast area. While
there is still potential for strong to severe storms and locally
heavy rain, that threat seems to be lower than earlier
anticipated. Minor adjustment to highs were made based on
trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
With the frontal boundary remaining in Ohio, the threat for
thunderstorms will persist tonight through Tuesday. Timing and
location of mesoscale elements is uncertain, but it appears
that a round of thunderstorms triggered by a short wave rippling
along the front will affect mainly northern locations tonight.
Following a diurnal lull Tuesday morning, additional
thunderstorms may develop Tuesday afternoon as the front sags
farther south to Central Ohio.

Expect temperatures to stay near normal, with highs in the mid
and upper 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A surface front is expected to lift north Wednesday with pops
decreasing from south to north. In the warm sector, Wednesday looks
to be the warmest day of the week with highs from the upper 80s
north to the lower 90s south.

Surface wave to track through the Great Lakes with associated cold
front dropping south into the Ohio Valley Thursday night/early
Friday. This front will increase chances for thunderstorms and
therefore have continued high chance pops Thursday. On the warm side
of the system, expect high mainly in the mid and upper 80s Thursday.

In the wake of the front surface high pressure to build southeast
into the region later Friday into Saturday. Expect dry conditions
with cooler temperatures. Highs Friday and Saturday are forecast in
the lower and middle 80s.

In the northwest flow the model solutions are showing a secondary
front which drops southeast through the Ohio Valley. Considerable
timing differences exist regarding this feature. Due to uncertainty
and lack of moisture will limit any mention of precipitation to
slight chance pops Saturday night into early Sunday. Highs on Sunday
look to continue close to normal, ranging from the lower 80s north
and mid 80s south. Surface high pressure to provide dry weather and
cooler temperatures with highs on Monday ranging from near 80 north
to the lower 80s south.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Developing thunderstorms may impact the Columbus TAFs early in
the period. Otherwise, the probability of any terminals being
impacted by showers and thunderstorms through the rest of the
daytime period is low. So VFR will prevail although south
southwest winds will remain gusty until around 00Z.

Appears that additional showers and thunderstorms will form
north of the region and sag south overnight. Due to timing
uncertainties, have used a broad range of VCSH/VCTS to indicate
the period of greatest potential. South winds will be persistent
through the night.

There is some potential for MVFR ceilings to develop and impact
locations from KDAY to KCMH/KLCK late in the TAF period.

OUTLOOK...Thunderstorms possible Tuesday and evening and then
again Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...
Hazardous weather outlook, Jul 10, 5:28 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
528 AM EDT Mon Jul 10 2017

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-110930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
528 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Several rounds of thunderstorms are expected to move across the
region today. Some of these storms could produce damaging straight
line winds and large hail. Heavy rainfall may also occur which could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-110930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
528 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms developing today will result in heavy downpours that
may cause localized flooding. In addition, some thunderstorms may
produce isolated damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 3:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     KCMH JOHN GLENN APT     40.00N 82.89W
07/10/2017  M52 MPH          FRANKLIN           OH   ASOS

&&

JGIBSON
Special weather statement, Jul 10, 3:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
352 PM EDT MON JUL 10 2017

OHZ054-055-064-102030-
Madison OH-Franklin OH-Pickaway OH-
352 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
NORTHWESTERN PICKAWAY AND CENTRAL MADISON COUNTIES UNTIL 430 PM
EDT...

At 352 PM EDT, radar indicated a strong thunderstorm near London,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Columbus, Grove City, London, Jefferson, West Jefferson, Mount
Sterling, Choctaw Lake, Lake Darby, Obetz, Commercial Point,
Urbancrest, Lafayette, Harrisburg, Orient, Darbyville, Newport,
Georgesville, Madison Lake, Darbydale and Interstate 70 at US Route
42.

This includes the following Interstates...
 I-70 in Ohio between mile markers 71 and 86, and near mile marker
98.
 I-71 in Ohio between mile markers 83 and 106.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3966 8305 3981 8357 3998 8352 4000 8351
      4002 8351 3994 8296
TIME...MOT...LOC 1952Z 286DEG 34KT 3988 8351

Novak
Special weather statement, Jul 10, 3:57 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
357 PM EDT MON JUL 10 2017

OHZ046-055-056-065-102030-
Licking OH-Fairfield OH-Delaware OH-Franklin OH-
357 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD...SOUTHEASTERN DELAWARE AND SOUTHWESTERN
LICKING COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT, radar indicated a strong thunderstorm over
Worthington, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Upper Arlington,
Gahanna, Hilliard, Pickerington, Worthington, Bexley, Pataskala,
Powell, Johnstown, Minerva Park, Ohio State University, Polaris,
Easton, Summit Station, Whitehall and New Albany.

This includes the following Interstates...
 I-70 in Ohio between mile markers 92 and 97, and between mile
markers 99 and 115.
 I-71 in Ohio between mile markers 106 and 122.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8315 4017 8309 4014 8267 3990 8274
TIME...MOT...LOC 1957Z 286DEG 34KT 4006 8303

Novak
Local storm report, Jul 10, 4:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     4 NNW DOWNTOWN COLUMBUS 40.01N 83.03W
07/10/2017                   FRANKLIN           OH   PUBLIC

            18 INCH DIAMETER BRANCH DOWN ON OSU CAMPUS. PHOTO
            VERIFIED. TIME ESTIMATED FROM RADAR.

&&

JGIBSON
Local storm report, Jul 10, 4:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            DUBLIN                  40.12N 83.13W
07/10/2017                   FRANKLIN           OH   PUBLIC

            UNCONFIRMED REPORT OF TUNNELS ON STATE ROUTE 161 CLOSED
            DUE TO 12-18 INCHES OF STANDING WATER.

&&

JGIBSON
Local storm report, Jul 10, 4:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             GROVE CITY              39.87N 83.07W
07/10/2017  M0.88 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

JGIBSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:15 AM EDTSpecial Weather StatementILNHardin45 min
Jul 10, 7:25 AM EDTAreal Flood AdvisoryILNHardin95 min
Jul 10, 10:38 AM EDTSpecial Weather StatementILNClinton37 min
Jul 10, 11:51 AM EDTSpecial Weather StatementILNHardin24 min
Jul 10, 12:14 PM EDTSpecial Weather StatementILNHardin16 min
Jul 10, 12:28 PM EDTSpecial Weather StatementILNHardin32 min
Jul 10, 12:37 PM EDTSpecial Weather StatementILNLogan38 min
Jul 10, 12:45 PM EDTSpecial Weather StatementILNDelaware45 min
Jul 10, 1:19 PM EDTSpecial Weather StatementILNLicking41 min
Jul 10, 2:01 PM EDTSpecial Weather StatementILNChampaign, Delaware, Union44 min
Jul 10, 2:25 PM EDTSevere Thunderstorm WarningILNDelaware, Union35 min
Jul 10, 2:30 PM EDTSpecial Weather StatementILNFranklin45 min
Jul 10, 2:38 PM EDTSevere Thunderstorm WarningILNChampaign, Delaware, Franklin, Madison, Union52 min
Jul 10, 2:59 PM EDTSevere Thunderstorm WarningILNDelaware, Licking46 min
Jul 10, 3:05 PM EDTSpecial Weather StatementILNMadison25 min
Jul 10, 3:12 PM EDTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking48 min
Jul 10, 3:18 PM EDTAreal Flood AdvisoryILNDelaware, Fairfield, Franklin, Licking, Madison, Union3 hr
Jul 10, 3:22 PM EDTSpecial Weather StatementILNUnion38 min
Jul 10, 3:26 PM EDTSpecial Weather StatementILNLicking49 min
Jul 10, 3:28 PM EDTSpecial Weather StatementILNPickaway32 min
Jul 10, 3:47 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking43 min
Jul 10, 3:52 PM EDTSpecial Weather StatementILNMadison38 min
Jul 10, 3:54 PM EDTSevere Thunderstorm WarningILNFranklin, Madison, Pickaway36 min
Jul 10, 3:57 PM EDTSpecial Weather StatementILNFranklin33 min
Jul 10, 3:57 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Hocking, Pickaway33 min
Jul 10, 4:00 PM EDTAreal Flood AdvisoryILNFairfield, Licking3 hr
Jul 10, 4:29 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking31 min
Jul 10, 4:29 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking, Pickaway46 min
Jul 10, 4:34 PM EDTFlash Flood WarningILNFairfield, Licking3 hr
Jul 10, 4:39 PM EDTSpecial Weather StatementILNFranklin36 min
Jul 10, 4:58 PM EDTSevere Thunderstorm WarningILNHocking32 min
Jul 10, 5:00 PM EDTSpecial Weather StatementILNFairfield15 min
Jul 10, 5:11 PM EDTAreal Flood AdvisoryILNFairfield, Franklin, Hocking, Pickaway3 hr
Jul 10, 5:14 PM EDTSpecial Weather StatementILNFairfield, Hocking, Pickaway46 min
Jul 10, 5:36 PM EDTSpecial Weather StatementILNHocking24 min
Jul 10, 5:41 PM EDTSpecial Weather StatementILNFranklin49 min
Jul 10, 5:45 PM EDTSevere Thunderstorm WarningILNHocking15 min
Jul 10, 5:50 PM EDTFlash Flood WarningILNFairfield, Hocking3 hr
Jul 10, 5:56 PM EDTSpecial Weather StatementILNHocking64 min
Jul 10, 6:09 PM EDTSevere Thunderstorm WarningILNHocking22 min
Jul 10, 6:28 PM EDTSpecial Weather StatementILNFranklin32 min
Jul 10, 7:56 PM EDTSpecial Weather StatementILNMercer49 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.